Question asked by: 
Attendee at Being Together Plymouth
Date asked: 
Oct 2015
What advice would you give to patients who have neuropathy caused by chemotherapy?
The advice is slightly different depending on whether you’re still having chemo or whether you’ve finished.
Response by Guest experts from Being Together Plymouth

The advice is slightly different depending on whether you’re still having chemo or whether you’ve finished. If you’re still having chemo then you need to report it to your oncologist, to look at the doses that you’re having. If you’re left with neuropathy, it is something that can heal over time, but it can take a long time. There are drugs that we can use, that are nerve blocking drugs, called Gabapentin, Amitriptyline. 

There’s a little bit of evidence about the use of acupuncture and reflexology, but it’s very limited. It’s always worth trying those. If it was really bad then you would go to a neurologist for further assessment. The physios and occupational therapists can give you practical ways of managing it - your oncologist or CNS should be able to refer you. 

It’s interesting to see, now, if more patients are having weekly chemo on a lower dose, whether that actually would lessen the effects of neuropathy. I think weekly chemo has a number of advantages and disadvantages. The major disadvantage is that the patient is in the hospital every week and they don’t get a break.  Some are okay with that, and some are not.  The other thing is that you get some steroids every week, and, again, for some that is okay.  For others, it just wears them down and causes them mental problems.  You can give weekly chemo and get away with it in patients with whom you cannot use three weekly chemo.  I think we can treat a lot more people with weekly chemo than we could ever do with three weekly.  Neuropathy is probably a bit less in the weekly chemo than the three weekly, but it still happens.